Alert archive / Nevada / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 58, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2021, 7:40 PM PDT for Clark County, Nevada. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 7:40 PM PDT (02:40 UTC)
- Expired
- Aug 12, 2021, 8:30 PM PDT
- In force
- 50 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:54 PM PDT | TSTM WND GST 67 | 15 Wnw Valley Of Fire S, NV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2944 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959
WUUS55 KVEF 130240
SVRVEF
NVC003-130330-
/O.NEW.KVEF.SV.W.0058.210813T0240Z-210813T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
740 PM PDT Thu Aug 12 2021
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
North central Clark County in southern Nevada...
* Until 830 PM PDT.
* At 740 PM PDT, a severe thunderstorm was located 14 miles southwest
of Moapa Town, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Moapa Town and Valley Of Fire.
This includes Interstate 15 in Nevada between mile markers 65 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3665 11489 3668 11465 3634 11448 3620 11488
3636 11489
TIME...MOT...LOC 0240Z 353DEG 20KT 3652 11479
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Outler1 follow-up statement
788
WWUS55 KVEF 130301
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
801 PM PDT Thu Aug 12 2021
NVC003-130330-
/O.CON.KVEF.SV.W.0058.000000T0000Z-210813T0330Z/
Clark NV-
801 PM PDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR NORTH CENTRAL CLARK COUNTY...
At 800 PM PDT, a severe thunderstorm was located 14 miles west of
Valley Of Fire, or 16 miles northeast of The Motor Speedway, moving
south at 25 mph. A wind gust of 71 mph was recently reported at
drylake on interstate 15 north of Apex.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Moapa Town and Valley Of Fire.
This includes Interstate 15 in Nevada between mile markers 65 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3665 11489 3668 11465 3634 11448 3620 11488
3636 11489
TIME...MOT...LOC 0300Z 353DEG 20KT 3641 11477
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:19 PM PDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 2:19 PM PDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 219 PM PDT Thu Aug 12 2021 .SYNOPSIS...Northwest Arizona will see thunderstorms through this evening. Elsewhere, storms will be more isolated over the mountains of southern Nevada and southeast California. Low grade monsoon thunderstorm activity should occur Friday through the weekend followed by increasing monsoonal moisture leading to an upswing in storms first half of next week. && .SHORT TERM...Through Friday Night. Through the afternoon, isolated showers and thunderstorms started to develop in the higher terrain of Lincoln and Nye counties, mainly along the instability gradient noted on mesoanalysis. Storms also started to fire on the Spring Mountains. Expecting these areas will be the main focus through the afternoon, with additional convective develop possible along the moisture boundary and instability gradient. Downdraft CAPE of 1500 J/Kg through the southern Great Basin is expected, which would support potential strong gusty winds and outflows. Hi-res wind models show a few outflows through the area, but they are short lived and don't propagate too far away from the main storms. Further southwest, watching the potential for another complex of storm to push through southern Mohave County this evening. So far, radar and satellite have not been very impressive to support a large scale thunderstorm complex like we saw a few nights ago. Significant debris clouds plagued the areas through the morning, though they have scattered out some this afternoon. Some development has been noted early this afternoon southeast of Prescott, AZ through Williams, AZ, as well as another weaker area of showers and cooler cloud tops near the Arizona/Utah border. These areas could be the start of something more organized that would push southwest through Mohave County between 00Z-06Z. If storms move into this area, CAPE over 1000 J/Kg will be available and ready as capping should keep anything from going earlier than the main complex(es). Most likely, will have a similar situation as last night with storms diving south this evening, though coverage may be further west than yesterday. While these storms will be moving, abundant moisture will allow for quick heavy downpours and storms with high rain rates- which could lead to flash flooding in spots. Also watching the potential for gusty winds with these storms. DCAPE is not as high in Mohave County as it is in southern Nevada, however thinking that if the storms organize enough, there will be enough instability available to support gusts over 40 MPH. Something also to watch will be the lakes as some of the high-res wind fields show an easterly outflow with winds over 30 MPH pushing through Lake Mead and Lake Mohave later this evening. Boaters should be aware of potential sudden wind shifts and gusty winds. Thunderstorms should wane through the night, much like they have the past few nights. There should be little overall change in the atmospheric conditions for Friday, however the HREF is showing significant debris cloud cover over much of the area south of I-15. This could result in a break in thunderstorms for that area, with focus Friday afternoon being further north in Lincoln, Nye, Esmerelda, and Inyo counties, especially in the higher terrain. .LONG TERM...Saturday through next Wednesday. A low grade monsoon pattern will continue through the weekend as high pressure sits over top the Great Basin with monsoonal moisture seeping northward from the lower deserts. Dynamic forcing in the form of larger scale disturbances will be minimal during this time, with convective strength and coverage each day largely dictated by cloud cover and terrain influences, but overall storm chances should favor the higher terrain, and areas closer to deeper moisture such as northwest Arizona. By early next week, an inverted trough will be working westward near the northern Gulf of California, while a broad trough will begin to nudge into the northern Great Basin. This set up will allow for a deeper flux of moisture to creep into the region, and may allow for a favorable interaction between the deeper moisture in play and the two larger scale disturbances. While model guidance differs in the details and timing of this interaction, they do agree in an uptick in storm coverage, particulary in the Monday-Wednesday timeframe. Thereafter, model solutions diverge on whether drier air will return for another break in the monsoon, or if low grade moisture will linger through the end of next week. && .AVIATION...For McCarran...East-southeast wind components generally less than 10 knots should continue into at least early this evening. Winds will likely increase from 160-180 degrees after 04-05Z this evening due to influences from outflow from thunderstorms in the Peach Spring corridor, but confidence in speeds is low. Typical light south-southwest components can be expected late tonight followed by typical easterly components after 18Z Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated thunderstorms will remain confined to the mountains of southern Nevada and southeast California through this afternoon then again Friday afternoon. Scattered thunderstorms over northwest Arizona will move toward the southwest this evening likely affecting KIGM, KIFP, KEED, and KHII through the early evening hours. Typical thunderstorm hazards are expected with these storms as they move through the area. Gust fronts may again travel far from thunderstorm activity and affect other terminals in the area. Storms will dissipate late this evening and overnight then similar conditions can be expected again Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Outler AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 12, 6:10 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD COLORADO CITY 36.99N 112.98W
08/12/2021 MOHAVE AZ FIRE DEPT/RESCUE
RICHARD STREET WAS CLOSED FOR FIVE TO TEN
MINUTES DUE TO WATER FROM SHORT CREEK
RUNNING OVER THE ROAD AS STORMS MOVED
THROUGH THE AREA.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:06 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 39 min |
| Aug 12, 7:46 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 12, 8:17 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 58 min |
| Aug 12, 8:42 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 12, 9:10 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 50 min |
| Aug 13, 2:37 AM PDT | Excessive Heat Watch | VEF | Clark, Nye | 12 hr |
| Aug 13, 2:18 PM PDT | Excessive Heat Warning | VEF | Clark, Nye | 3 days |
| Aug 13, 2:23 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.